Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 34, NWS Norman, OK

May 19, 20174 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at May 19, 2017, 8:08 PM CDT for 4 counties in Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 8:08 PM CDT (01:08 UTC)
Expired
May 19, 2017, 11:15 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Hughes County, OK, Pontotoc County, OK, Pottawatomie County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 72 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
1.1
Supercell composite
20.6

Open this sounding in Storm Lab

The text

As transmitted.

978 
WGUS54 KOUN 200108
FFWOUN
OKC063-123-125-133-200415-
/O.NEW.KOUN.FF.W.0034.170520T0108Z-170520T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
808 PM CDT FRI MAY 19 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southern Seminole County in east central Oklahoma...
  Northern Pontotoc County in east central Oklahoma...
  South central Pottawatomie County in central Oklahoma...
  Northwestern Hughes County in southeastern Oklahoma...

* Until 1115 PM CDT
  
* At 807 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is occurring or is imminent.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3485 9644 3483 9669 3487 9693 3488 9693
      3509 9678 3531 9645 3508 9633

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 19, 6:54 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 19, 6:54 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
654 PM CDT Fri May 19 2017

.AVIATION...
Strong to severe thunderstorms will continue across
western north Texas and southern Oklahoma through
at least the evening hours. Thunderstorms will mainly
impact LAW and SPS with IFR conditions possible in and
around thunderstorms.

A cold front over western Oklahoma will bring a wind shift to all
TAF sites by 6Z. Mainly VFR conditions are expected after 6-9Z at
all sites.

&&

.PREV DISCUSSION... /issued 319 PM CDT Fri May 19 2017/

DISCUSSION...
Strong to severe thunderstorms continue to develop across mainly
western north Texas this afternoon. Other widely scattered
showers and a few storms are developing mainly north of a cold
front in northwest Oklahoma. Anvil debris and other light
showers are keeping parts of central and southern Oklahoma
relatively cool this afternoon.

Part of an outflow boundary that pushed well into north Texas has
been lifting slowly northward this afternoon. This boundary may
lift slowly into far southern Oklahoma later this afternoon,
however, western north Texas convection may keep this boundary
just south of the Red River.

Overall the risk of strong to severe storms will continue into
the evening, perhaps overnight, before a cold front sweeps across
southern Oklahoma by early Saturday morning.

Will continue the current Flood Watch through early Saturday
morning. It does appear that western north Texas and southern
Oklahoma will have the best opportunity for widespread showers
and thunderstorms through late this evening/early Saturday
morning.

Overall most of the weekend will be dry with below average
temperatures.

Another trough will approach the southern Plains around Monday of
next week. This will bring another opportunity for showers and
thunderstorms, especially across southern Oklahoma and western
north Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  55  70  49  76 /  60  10   0   0
Hobart OK         51  72  48  78 /  40   0   0   0
Wichita Falls TX  57  74  51  81 /  80  10   0   0
Gage OK           46  67  46  77 /  20   0   0  10
Ponca City OK     53  67  45  75 /  50  10   0   0
Durant OK         65  75  53  80 /  90  50  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ006>008-011>013-
     017>020-023>032-037>048-050>052.

TX...Flood Watch through Saturday morning for TXZ085-086-088>090.

&&
Hazardous weather outlook, May 19, 12:05 PM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1205 PM CDT Fri May 19 2017

OKZ004>048-050>052-TXZ083>090-201715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1205 PM CDT Fri May 19 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and Tonight...

.THUNDERSTORMS...
There is an enhanced risk of severe thunderstorms today and
tonight across portions of north Texas and southern Oklahoma.
There is a slight risk of severe thunderstorms across much of the
remainder of Oklahoma, except for northwest Oklahoma.

LOCATION...
The enhanced risk is southeast of a line from Seymour and
Burkburnett Texas to Duncan and Seminole Oklahoma.

Surrounding the enhanced risk, there is also a slight risk across
much of Oklahoma southeast of a line from Alva to Cheyenne to
Hollis Oklahoma, and also includes the remainder of western north
Texas.

TIMING...
Through Midnight tonight.

IMPACTS...
Hail up to the size of golf balls, winds to 80 mph will be
possible with the strongest storms, with the highest chances in
the enhanced risk area.

There is a low chance of tornadoes.

Heavy rainfall will be possible over much of the risk areas.

DISCUSSION...
Showers and thunderstorms will continue to develop and move across
the area this afternoon and tonight. Some of the storms could
become severe with large hail, damaging winds, and very heavy
rainfall. There will be a low chance of a tornado with these
storms.

Thunderstorms will continue overnight, although the risk of severe
weather will decrease late this evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
Oklahoma and north Texas should prepare for severe weather
operations during the day into this evening.

.Flooding...
More widespread heavy rainfall will be possible through tonight.
This heavy rain could lead to flash flooding and river flooding in
some locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.THUNDERSTORMS...
Isolated thunderstorms will be possible in southeastern Oklahoma
Saturday morning before moving out of the area.

There will be chances of thunderstorms again Sunday night through
Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 19, 7:21 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             10 E HENRIETTA          33.82N 98.03W
05/19/2017  E0.88 INCH       CLAY               TX   TRAINED SPOTTER

&&

MAD
Local storm report, May 19, 7:30 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TORNADO          5 WSW SPRINGER          34.29N 97.22W
05/19/2017                   CARTER             OK   NWS EMPLOYEE

&&

MAD
Local storm report, May 19, 8:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     FLASH FLOOD      3 W BETHEL ACRES        35.31N 97.11W
05/19/2017                   POTTAWATOMIE       OK   TRAINED SPOTTER

            HARDESTY ROAD UNDER 6-8 INCHES OF MOVING
            WATER FOR ABOUT 70-80 FEET.

&&

MAD
Local storm report, May 19, 8:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      8 SSE ASHER             34.88N 96.87W
05/19/2017                   PONTOTOC           OK   TRAINED SPOTTER

            CREEKS OUTSIDE OF THEIR BANKS. WATER
            STARTING TO FLOW OVER ROADS.

&&

MAD
Local storm report, May 19, 8:04 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
804 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     BURKBURNETT             34.09N 98.56W
05/19/2017                   WICHITA            TX   PUBLIC

            LARGE TREE LIMBS DOWN. RESIDENT LOST 3
            WINDOWS DUE TO HAIL AND TREE LIMBS. ALSO,
            MAJOR HAIL DAMAGE TO VEHICLES.

&&

MAD
Local storm report, May 19, 8:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
807 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     FLASH FLOOD      4 ENE SEMINOLE          35.25N 96.62W
05/19/2017                   SEMINOLE           OK   EMERGENCY MNGR

            STREET FLOODING IN THE CITY OF SEMINOLE AND
            REPORTS OF ROADS FLOODED IN NORTH END OF
            SEMINOLE COUNTY (HWY 99A & NS3590).

&&

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:10 PM CDTSevere Thunderstorm WarningOUNCarter, Murray50 min
May 19, 7:11 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Lincoln, Pontotoc, Pottawatomie, Seminole64 min
May 19, 7:23 PM CDTTornado Warning Tornado observedOUNCarter, Murray37 min
May 19, 7:38 PM CDTFlash Flood WarningOUNCarter, Garvin, Murray4 hr
May 19, 7:49 PM CDTRiver Flood WarningOUNPottawatomie, Seminole22 hr
May 19, 7:51 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens39 min
May 19, 7:54 PM CDTFlash Flood WarningOUNGarvin, Pontotoc3 hr
May 19, 7:54 PM CDTTornado WarningOUNJohnston, Murray36 min
May 19, 8:03 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray, Pontotoc27 min
May 19, 8:10 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc, Seminole80 min
May 19, 8:13 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Murray32 min
May 19, 8:28 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Johnston, Murray, Pontotoc47 min
May 19, 8:38 PM CDTFlash Flood WarningOUNCarter, Cotton, Jefferson, Stephens3 hr
May 19, 8:42 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc48 min
May 19, 8:44 PM CDTFlash Flood WarningOUNAtoka, Carter, Coal, Hughes, Johnston, Murray and 2 more6 hr
May 19, 8:48 PM CDTTornado WarningOUNJohnston27 min
May 19, 9:09 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Marshall, Murray, Pontotoc51 min
May 19, 9:10 PM CDTRiver Flood WarningOUNCotton35 hr
May 19, 9:10 PM CDTRiver Flood WarningOUNJefferson29 hr
May 19, 9:20 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc, Seminole85 min
May 19, 9:24 PM CDTFlash Flood WarningOUNCarter, Johnston, Marshall3 hr
May 19, 9:25 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston, Marshall, Pontotoc80 min
May 19, 9:28 PM CDTTornado WarningOUNJohnston32 min
May 19, 9:43 PM CDTFlash Flood WarningOUNGarvin, Stephens3 hr
May 19, 9:43 PM CDTFlash Flood WarningOUNCotton3 hr
May 19, 9:44 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Marshall, Murray, Pontotoc61 min
May 19, 9:57 PM CDTSpecial Weather StatementOUNJefferson33 min
May 19, 9:58 PM CDTTornado WarningOUNCoal, Johnston, Pontotoc32 min
May 19, 10:12 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Jefferson, Murray, Stephens48 min
May 19, 10:17 PM CDTTornado WarningOUNCarter, Jefferson28 min
May 19, 10:22 PM CDTTornado WarningOUNCoal38 min
May 19, 10:34 PM CDTFlash Flood WarningOUNBryan, Johnston, Marshall116 min
May 19, 10:34 PM CDTRiver Flood WarningOUNComanche, Cotton11 hr
May 19, 10:39 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes, Johnston, Marshall, Pontotoc96 min
May 19, 10:39 PM CDTTornado WarningOUNCarter14 min
May 19, 10:51 PM CDTFlash Flood Warning EmergencyOUNCarter, Johnston, Murray3 hr
May 19, 10:55 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray, Pontotoc35 min
May 19, 10:56 PM CDTRiver Flood WarningOUNHughes, Seminole58 hr
May 19, 10:58 PM CDTTornado WarningOUNMurray, Pontotoc20 min
May 19, 11:04 PM CDTFlash Flood WarningOUNGarvin, Pontotoc3 hr
May 19, 11:13 PM CDTFlash Flood WarningOUNHughes, Pontotoc, Pottawatomie, Seminole3 hr
May 19, 11:25 PM CDTTornado WarningOUNAtoka, Coal35 min
May 19, 11:28 PM CDTFlash Flood WarningOUNCarter, Garvin, Murray3 hr
May 19, 11:29 PM CDTSevere Thunderstorm WarningOUNJohnston, Murray, Pontotoc34 min
May 19, 11:29 PM CDTTornado WarningOUNCoal, Johnston, Pontotoc15 min
May 19, 11:42 PM CDTAreal Flood WarningOUNCarter, Comanche, Cotton, Jefferson, Stephens6 hr
May 19, 11:49 PM CDTSevere Thunderstorm WarningOUNBryan, Marshall26 min
May 20, 12:08 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Johnston, Marshall82 min
May 20, 12:23 AM CDTTornado WarningOUNBryan37 min
May 20, 12:29 AM CDTAreal Flood WarningOUNGarvin, Stephens5 hr
May 20, 12:29 AM CDTFlash Flood WarningOUNBryan, Carter, Johnston, Marshall3 hr
May 20, 12:53 AM CDTTornado WarningOUNAtoka, Bryan12 min
May 20, 1:20 AM CDTAreal Flood AdvisoryOUNAtoka, Bryan, Coal, Johnston3 hr
May 20, 1:28 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan51 min
May 20, 1:42 AM CDTAreal Flood WarningOUNCarter, Garvin, Hughes, Murray, Pontotoc, Pottawatomie and 1 more4 hr
May 20, 1:50 AM CDTFlash Flood WarningOUNAtoka, Bryan, Coal, Johnston3 hr
May 20, 2:11 AM CDTRiver Flood WarningOUNCarter, Garvin, Murray18 hr
May 20, 2:40 AM CDTAreal Flood WarningOUNAtoka, Bryan, Coal, Hughes, Johnston, Marshall and 2 more3 hr
May 20, 4:42 AM CDTAreal Flood WarningOUNAtoka, Bryan, Coal, Johnston3 hr
May 20, 5:40 AM CDTAreal Flood WarningOUNCarter, Comanche, Cotton, Garvin, Jefferson, Murray and 1 more9 hr
May 20, 5:43 AM CDTAreal Flood WarningOUNCoal, Hughes, Johnston, Marshall, Pontotoc, Pottawatomie and 1 more9 hr
May 20, 7:57 AM CDTAreal Flood WarningOUNAtoka, Bryan7 hr
May 20, 8:58 AM CDTRiver Flood WarningOUNCarter, Johnston, Murray35 hr
May 20, 10:00 AM CDTRiver Flood WarningOUNBryan29 hr
May 20, 10:02 AM CDTRiver Flood WarningOUNAtoka5 days

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.